Thunderstorm Wind, Pennington
- When
- May 26, 3:33 PM MST
- Where
- Pennington County, (Rap)rapid City Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.050, -103.050
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 12:30 PM MST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 130 PM MDT FRI MAY 26 2006 .DISCUSSION...CURRENT SURFACE MAP SHOWS COLD FRONT THROUGH FAR NORTHWEST SOUTH DAKOTA INTO NORTHEAST WYOMING...NEAR A LINE FROM KGCC-K2WX. A FEW TOWERING CUMULUS ACROSS SOUTHWEST SOUTH DAKOTA...OTHERWISE SUNNY SKIES. FORECAST CONCERNS FOR THE WEEKEND REVOLVE AROUND THE MOVEMENT OF THE COLD FRONT AND POTENTIAL FOR SEVERE THUNDERSTORMS. NAM/GFS DIFFER SLIGHTLY WITH MOVEMENT OF THE COLD FRONT...WITH EACH MODEL RUN SLOWING THE EASTWARD PROGRESSION. WITH THE GFS SLIGHTLY WEST OF NAM...WILL BASE FORECAST ON THE SLOWER GFS. FOR TONIGHT...CURRENT FRONT ACROSS NORTHWEST SOUTH DAKOTA/NORTHEAST WYOMING WILL STALL THIS EVENING. RUC INDICATING THAT IT MIGHT WIGGLE NORTHWARD OVERNIGHT AS STRONG 850-700MB THETA-E ADVECTION KICKS IN ON THE NOSE OF THE LOW LEVEL JET. BEST CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING WILL BE IN AREA OF CONVERGENCE ALONG THE COLD FRONT. SUFFICIENT CAPE/SHEAR FOR SUPERCELLS...WITH LARGE HAIL THE PRIMARY THREAT. MAY BE A FEW SEVERE WIND GUSTS AS FORECAST SOUNDINGS FOR NORTHEAST WYOMING HAVE CLASSIC INVERTED-V SIGNATURE. A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE REST OF WESTERN SOUTH DAKOTA THROUGH THE EVENING...WITH A STORM OR TWO PRODUCING LARGE HAIL. COLD FRONT IS FORECAST TO SLIDE FURTHER SOUTH/EAST TONIGHT. NAM/GFS DEVELOP SURFACE LOW OVER NORTHEAST WYOMING SATURDAY AFTERNOON...WITH FRONT EXTENDING NORTHEAST THROUGH THE BLACK HILLS/NORTHWEST SOUTH DAKOTA. BEST CHANCE OF THUNDERSTORMS WILL BE ALONG AND NORTH OF THE FRONT...WHERE SUFFICIENT SHEAR/INSTABILITY WILL EXIST FOR SUPERCELL DEVELOPMENT. VERY WARM MID LEVEL TEMPERATURES...700MB TEMPERATURES OF +14C TO +16C...SHOULD CAP CONVECTION EAST OF THE BLACK HILLS. WITH NAM/GFS INDICATING INCREASING SYNOPTIC SCALE LIFT ACROSS NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA DURING THE LATE AFTERNOON...SO HAVE ADDED SOME SMALL POPS 21Z-00Z. THUNDERSTORM COVERAGE WILL INCREASE IN THE EVENING AS 850-700MB THETA-E ADVECTION INCREASES OVER THE SURFACE BOUNDARY. SUNDAY SHOULD ESSENTIALLY BE A REPEAT OF SATURDAY...EXCEPT FRONT/SURFACE LOW WILL DEVELOP FURTHER SOUTH AND EAST. THIS WILL PUT SEVERE WEATHER THREAT INTO SOUTHWEST/SOUTH CENTRAL SOUTH DAKOTA. BEST CHANCE OF WIDESPREAD THUNDERSTORM ACTIVITY APPEARS TO BE SUNDAY NIGHT/MONDAY AS UPPER LEVEL TROF FINALLY SWINGS THROUGH THE NORTHERN PLAINS. EXTENDED...UPPER LEVEL FLOW TRANSITIONS FROM SOUTHWESTERLY AROUND MID WEEK TO NORTHWESTERLY BY NEXT WEEKEND AS AN UPPER LEVEL RIDGE BUILDS OVER THE NORTHERN ROCKIES. A FEW WEAK DISTURBANCES MOVING THROUGH THE FLOW MAY PRODUCE A FEW AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AROUND MID WEEK...BUT AS THE RIDGE BUILDS OVER THE ROCKIES...CONDITIONS WILL DRY OUT BY THE END OF THE WEEK. TEMPERATURES LOOK TO REMAIN AT OR SLIGHTLY ABOVE AVERAGE FOR THE FIRST PART OF THE EXTENDED PERIOD...AND SLOWLY WARM INTO NEXT WEEKEND. && .AVIATION...VFR CONDITIONS EXPECTED WITH ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE ACROSS ALL ROUTES THROUGH THIS EVENING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 938 AM MDT FRI MAY 26 2006 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-171300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 938 AM MDT (1038 AM CDT) FRI MAY 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER MOST OF WESTERN SOUTH DAKOTA AND FAR NORTHEASTERN WYOMING. A WEAK COLD FRONT WILL SLIDE INTO NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA THIS AFTERNOON...AND WILL PROVIDE THE FOCUS FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND NORTH OF A LINE FROM GILLETTE IN NORTHEAST WYOMING TO LEMMON IN NORTHWEST SOUTH DAKOTA. LARGE HAIL WILL BE THE PRIMARY THREAT FROM THESE THUNDERSTORMS...THOUGH A FEW DAMAGING WIND GUSTS ARE ALSO POSSIBLE. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE REST OF WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING...WITH LARGE HAIL THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. THERE IS A SLIGHT RISK OF SEVERE STORMS ON SATURDAY ACROSS FAR NORTHWESTERN SOUTH DAKOTA AND THE NORTHERN PORTIONS OF CAMPBELL AND CROOK COUNTIES IN NORTHEASTERN WYOMING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED ACROSS FAR NORTHEAST WYOMING AND FAR NORTHWEST SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. 07
The Rapid City radar (KUDX), 19 km away, was scanning. The volume nearest the first event began at 22:34 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5508338, 5508339.